Inventiones mathematicae

, Volume 204, Issue 2, pp 347–442 | Cite as

Iwahori–Hecke algebras for p-adic loop groups

  • Alexander BravermanEmail author
  • David Kazhdan
  • Manish M. Patnaik


This paper is a continuation of Braverman and Kazhdan (Ann Math (2) 174(3):1603–1642, 2011) in which the first two authors have introduced the spherical Hecke algebra and the Satake isomorphism for an untwisted affine Kac–Moody group over a non-archimedian local field. In this paper we develop the theory of the Iwahori–Hecke algebra associated to these same groups. The resulting algebra is shown to be closely related to Cherednik’s double affine Hecke algebra. Furthermore, using these results, we give an explicit description of the affine Satake isomorphism, generalizing Macdonald’s formula for the spherical function in the finite-dimensional case. The results of this paper have been previously announced in Braverman and Kazhdan (European Congress of Mathematics. European Mathematical Society, Zürich, 2014).



A.B. was partially supported by the NSF Grant DMS-1200807 and by Simons Foundation. D.K. was partially supported by the European Research Council Grant 247049. M.P. was supported by an NSF Postdoctoral Fellowship, DMS-0802940 and an University of Alberta startup grant while this work was being completed. We would like to thank I. Cherednik, P. Etingof, H. Garland, and E. Vasserot for useful discussions. We are very grateful to the referee for a careful reading of our paper, for pointing out a number of inaccuracies, and for offering several helpful and clarifying suggestions.


  1. 1.
    Braverman, A., Finkelberg, M., Kazhdan, D.: Affine Gindikin–Karpelevich formula via Uhlenbeck spaces. In: Contributions in Analytic and Algebraic Number Theory. Springer Proc. Math., vol. 9. Springer, New York, pp. 17–29 (2012)Google Scholar
  2. 2.
    Braverman, A., Garland, H., Kazhdan, D., Patnaik, M.: An affine Gindikin–Karpelevich formula. In: Perspectives in Representation Theory, Contemp. Math., vol. 610. Amer. Math. Soc., Providence, pp. 43–64 (2014)Google Scholar
  3. 3.
    Braverman, A., Kazhdan, D.: The spherical Hecke algebra for affine Kac–Moody groups I. Ann. Math. (2) 174(3), 1603–1642 (2011). doi: 10.4007/annals.2011.174.3.5 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Braverman, A., Kazhdan, D.: Representations of affine Kac–Moody groups over local and global fields: a survey of some recent results. In: European Congress of Mathematics, pp. 91–117. Eur. Math. Soc., Zürich (2014). doi: 10.4171/120
  5. 5.
    Casselman, W.: The unramified principal series of \({\mathfrak{p}}\)-adic groups. I. The spherical function. Compositio Math. 40(3), 387–406 (1980)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Cherednik, I.: Double affine Hecke algebras and Macdonald’s conjectures. Ann. Math. (2) 141(1), 191–216 (1995). doi: 10.2307/2118632 MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cherednik, I., Ma, X.: Spherical and Whittaker functions via DAHA I. Selecta Math. (N.S.) 19(3), 737–817 (2013). doi: 10.1007/s00029-012-0110-6 MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Deodhar, V.V.: On some geometric aspects of Bruhat orderings. I. A finer decomposition of Bruhat cells. Invent. Math. 79(3), 499–511 (1985). doi: 10.1007/BF01388520 MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gaitsgory, D., Kazhdan, D.: Representations of algebraic groups over a 2-dimensional local field. Geom. Funct. Anal. 14(3), 535–574 (2004). doi: 10.1007/s00039-004-0468-5 MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gaitsgory, D., Kazhdan, D.: Algebraic groups over a 2-dimensional local field: irreducibility of certain induced representations. J. Differ. Geom. 70(1), 113–127 (2005)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Gaitsgory, D., Kazhdan, D.: Algebraic groups over a 2-dimensional local field: some further constructions. In: Studies in Lie Theory, Progr. Math., vol. 243. Birkhäuser, Boston, pp. 97–130 (2006)Google Scholar
  12. 12.
    Garland, H., Grojnowski, I.: Affine Hecke algebras associated to Kac–Moody groups. arXiv:9508019
  13. 13.
    Garland, H.: The arithmetic theory of loop algebras. J. Algebra 53(2), 480–551 (1978). doi: 10.1016/0021-8693(78)90294-6 MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Garland, H.: The arithmetic theory of loop groups. Inst. Hautes Études Sci. Publ. Math. 52, 5–136 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Garland, H.: A Cartan decomposition for \(p\)-adic loop groups. Math. Ann. 302(1), 151–175 (1995). doi: 10.1007/BF01444491 MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Gaussent, S., Rousseau, G.: Spherical Hecke algebras for Kac–Moody groups over local fields. Ann. Math. (2) 180(3), 1051–1087 (2014). doi: 10.4007/annals.2014.180.3.5 MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Ginzburg, V., Kapranov, M., Vasserot, E.: Residue construction of Hecke algebras. Adv. Math. 128(1), 1–19 (1997). doi: 10.1006/aima.1997.1620 MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Haines, T.J., Kottwitz, R.E., Prasad, A.: Iwahori–Hecke algebras. J. Ramanujan Math. Soc. 25(2), 113–145 (2010)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Iwahori, N., Matsumoto, H.: On some Bruhat decomposition and the structure of the Hecke rings of \({\mathfrak{p}}\)-adic Chevalley groups, Inst. Hautes Études Sci. Publ. Math. 25, 5–48 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kac, V.G.: Infinite-Dimensional Lie Algebras, 3rd edn. Cambridge University Press, Cambridge (1990)CrossRefzbMATHGoogle Scholar
  21. 21.
    Kac, V.G., Peterson, D.H.: Infinite-dimensional Lie algebras, theta functions and modular forms. Adv. Math. 53(2), 125–264 (1984). doi: 10.1016/0001-8708(84)90032-X MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Kapranov, M.: Double affine Hecke algebras and 2-dimensional local fields. J. Am. Math. Soc. 14(1), 239–262 (2001). doi: 10.1090/S0894-0347-00-00354-4. (electronic) MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Looijenga, E.: Invariant theory for generalized root systems. Invent. Math. 61(1), 1–32 (1980). doi: 10.1007/BF01389892 MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Langlands, R.P.: Euler products. A James K. Whittemore Lecture in Mathematics given at Yale University, 1967, Yale Mathematical Monographs, vol. 1. Yale University Press, New Haven, Conn. (1971)Google Scholar
  25. 25.
    Lusztig, G.: Affine Hecke algebras and their graded version. J. Am. Math. Soc. 2(3), 599–635 (1989). doi: 10.2307/1990945 MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Macdonald, I.G.: Spherical Functions on a Group of p-adic Type. Publications of the Ramanujan Institute, No. 2. Ramanujan Institute, Centre for Advanced Study in Mathematics, University of Madras, Madras (1971)Google Scholar
  27. 27.
    Macdonald, I.G.: The Poincaré series of a Coxeter group. Math. Ann. 199, 161–174 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Macdonald, I.G.: A formal identity for affine root systems. In: Lie Groups and Symmetric Spaces. Amer. Math. Soc. Transl. Ser. 2, vol. 210. Amer. Math. Soc., Providence, pp. 195–211 (2003)Google Scholar
  29. 29.
    Macdonald, I.G.: Affine Hecke algebras and orthogonal polynomials. In: Cambridge Tracts in Mathematics, vol. 157. Cambridge University Press, Cambridge (2003)Google Scholar
  30. 30.
    Mautner, F.I.: Spherical functions over \({\mathfrak{p}}\)-adic fields. I. Am. J. Math. 80, 441–457 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Satake, I.: Theory of spherical functions on reductive algebraic groups over \({\mathfrak{p}}\)-adic fields. Inst. Hautes Études Sci. Publ. Math. 18, 5–69 (1963)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Tits, J.: Uniqueness and presentation of Kac–Moody groups over fields. J. Algebra 105(2), 542–573 (1987). doi: 10.1016/0021-8693(87)90214-6 MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Alexander Braverman
    • 1
    Email author
  • David Kazhdan
    • 2
  • Manish M. Patnaik
    • 3
  1. 1.Mathematics DepartmentBrown UniversityProvidenceUSA
  2. 2.Institute of MathematicsThe Hebrew University of JerusalemJerusalemIsrael
  3. 3.Department of Mathematical and Statistical SciencesUniversity of AlbertaEdmontonCanada

Personalised recommendations